Mississippi, 2022

Flash Flood in Mississippi, March 22, 2022

March 22, 2022 · NWS LIX · 1 event in 1 county or zone

An upper level system moved into north-central Texas on March 22nd. Thunderstorms began developing in the unstable warm sector ahead of a cold front moving east into east Texas and western LA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level system moved into north-central Texas on March 22nd. Thunderstorms began developing in the unstable warm sector ahead of a cold front moving east into east Texas and western LA. Very strong low and mid level winds ahead of the cold front brought in ample low level moisture with dewpoints reaching into the 70's near the coast. As temperatures at the surface warmed into the 80s and temps aloft dropped, the atmosphere steadily became unstable. Increasing shear combined with the very unstable atmosphere set the stage for flash flooding in southwest Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 22, 2:42 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 22, 2:42 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
342 PM CDT Tue Mar 22 2022

.. MESOSCALE UPDATE 4 PM...
There have been some interesting trends developing in the most
recent HRRR models and the satellite features. Mainly of note is
the continued presence of a surface low further south than
anticipated yesterday and this feature is still evident in the
models and the surface winds and observations. The LL 850 jet is
now squarely over our area encompassing all of SE LA, S MS, and
some of coastal MS. The most recent runs of the CAMS are less
excited about the discrete cells ahead of the line and are
refocusing on the squall line itself. There are showers ahead of
the line but they are barely producing any lightning. The 18z
sounding still shows that we have no cap and plenty of
instability, as well as plenty of strength and directional shear.

It seems that the main limiting factor is deep layer lift. Even
the front is behind the main line with the deep lift back in
eastern Texas. As well, the dry air intrusion seen on water vapor
could be hindering any deep development in the squall line.

Overall, we have to keep monitoring this line as it moves into a
favorable environment for damaging wind gusts and brief tornadoes
embedded within the line. The main threat may end up being flash
flooding if this line continues to train more SW to NE. As well,
the winds outside of thunderstorms are continuing to increase with
wind gusts of 40-50 MPH across the area.

SHORT TERM (Tonight through Thursday Night)...

The front and associated thunderstorms will continue to move
through the MS counties overnight and be out of the southern MS
counties by sunrise on Wednesday. While the deep upper trough
won't come through until Wednesday night, we'll see the effects of
the cold front tonight through Thursday. Lows tonight will drop
into the upper 40s to middle 50s. Wednesday will be dry and mostly
sunny with highs in the lower to upper 60s. While the deeper
trough starts to come through with clear skies, lows Wed night
will be in the lower 40s to the north and lower 50s along the
coast. Temps will warm slightly Thursday but lows will stay
similar to Wed night lows.

Long Term (Friday through Tuesday)...

Upper ridging will remain primarily over the Rockies through the
weekend with heights slightly rising over the local area. At the
surface, high pressure over the Plains States Friday morning will
gradually work eastward and be centered off the east coast of
Florida by Monday. With no significant onshore winds until at
least Monday, if that soon, the threat of precipitation will be
very low through at least Tuesday.

With dry air in place, morning lows this weekend will be on the cool
side, roughly 5-8F below normal for several mornings. Highs likely
to be pretty close to normal through the weekend, then as onshore
flow returns on Monday, it should lead to high temperatures moving
into the 80s for midweek next week.

AVIATION...
Gusty southeast winds with sustained 20+ knots and gusts exceeding
30 knots. While SHRA could occur at any time, will limit TSRA for
now, to a 2 hour window with main band of convection. Localized IFR
and potential for gusts exceeding 40 knots with main band of
convection. Improvement will occur several hours behind main
convection.

MARINE...Small Craft Advisory will remain as posted. Winds will
continue to increase through the day today then shift to W and
remain elevated on the back side of the front swinging through early
Wednesday, and will slowly ease going into Wednesday
afternoon/night. Some extension of the advisory may be possible if
waves/seas remain elevated. Surface winds remain breezy through late-
week, but nothing significant in regards to impacts even going into
early parts of next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  48  66  41  70 /  70   0   0   0
BTR  48  67  43  72 /  30   0   0   0
ASD  53  69  44  72 /  90   0   0  10
MSY  53  67  49  71 / 100   0   0  10
GPT  56  69  46  70 /  80   0  10  10
PQL  58  69  45  69 /  90   0  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 9 PM CDT this evening for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

     Coastal Flood Advisory until 7 PM CDT this evening for
     LAZ066>070-075-076.

     Flood Watch until 1 AM CDT Wednesday for LAZ034>037-039-046>050-
     071-072-075-076.

GM...Small Craft Advisory until noon CDT Wednesday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Wind Advisory until 9 PM CDT this evening for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory until 7 PM CDT this evening for
     MSZ080>082.

     Flood Watch until 1 AM CDT Wednesday for MSZ068>071-077-080.

GM...Small Craft Advisory until noon CDT Wednesday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, Mar 22, 2:32 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
332 PM CDT Tue Mar 22 2022

LAZ034>036-047-048-222100-
East Feliciana LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-West Feliciana LA-
332 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of north central West
Baton Rouge, eastern West Feliciana, southeastern Pointe Coupee,
western East Feliciana and northwestern East Baton Rouge Parishes
through 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Francisville, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zachary, New Roads, Jackson, St. Francisville, Slaughter, Wilson,
Norwood, Wakefield and Spillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 700 PM CDT for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3100 9133 3100 9121 3096 9113 3077 9099
      3058 9129 3058 9146 3068 9146
TIME...MOT...LOC 2032Z 214DEG 43KT 3071 9132

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Mar 22, 3:07 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
407 PM CDT Tue Mar 22 2022

LAZ046>048-050-222145-
Livingston LA-Iberville LA-West Baton Rouge LA-East Baton Rouge LA-
407 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of West Baton Rouge,
northwestern Livingston, north central Iberville and East Baton Rouge
Parishes through 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Addis, or 8 miles northwest of Plaquemine, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, Addis,
Brusly, Slaughter, Rosedale, Grosse Tete, Westminster, Merrydale,
Watson, Brownfields, Greenwell Spring, Inniswold, Gardere and Baton
Rouge Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 139 and 162.
 Interstate 12 between mile markers 1 and 10.
 Interstate 110 in Louisiana between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 700 PM CDT for southeastern
Louisiana.

&&

LAT...LON 3071 9125 3071 9116 3064 9093 3047 9093
      3031 9127 3031 9141 3037 9148
TIME...MOT...LOC 2107Z 222DEG 39KT 3038 9134

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Mar 22, 3:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
437 PM CDT Tue Mar 22 2022

MSZ081-082-222215-
Jackson MS-Harrison MS-
437 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of eastern Harrison and
northwestern Jackson Counties through 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gulfport, moving north at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gulfport, Biloxi, Long Beach, St. Martin, D'iberville, Latimer and
Gulfport Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 33 and 49.
 Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for southern
Mississippi.

&&

LAT...LON 3042 8887 3043 8893 3042 8901 3041 8899
      3042 8896 3041 8888 3039 8889 3039 8900
      3034 8916 3068 8903 3067 8889 3073 8888
      3074 8870
TIME...MOT...LOC 2137Z 202DEG 46KT 3036 8904

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Mar 22, 3:41 PM CST, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
441 PM CDT Tue Mar 22 2022

LAZ039-MSZ071-222215-
Washington LA-Walthall MS-
441 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of northeastern
Washington Parish in southeastern Louisiana and southeastern Walthall
Counties through 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Varnado, or 8 miles north of Bogalusa, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Varnado and Angie.

This storm is showing rotation and a funnel cloud could be
occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3101 8984 3100 8975 3100 8973 3097 8973
      3085 8989 3089 8994 3107 8988 3107 8984
TIME...MOT...LOC 2141Z 209DEG 51KT 3091 8989

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAB
Special weather statement, Mar 22, 4:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
504 PM CDT Tue Mar 22 2022

LAZ036-037-048-050-222245-
Livingston LA-St. Helena LA-East Feliciana LA-East Baton Rouge LA-
504 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of St. Helena,
northwestern Livingston, southeastern East Feliciana and northeastern
East Baton Rouge Parishes through 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
Watson, or 9 miles north of Denham Springs, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensburg, Montpelier, Watson, Darlington, Greenwell Spring and
Easleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 700 PM CDT for southeastern
Louisiana.

&&

LAT...LON 3077 9057 3053 9083 3054 9096 3059 9104
      3094 9080 3094 9057
TIME...MOT...LOC 2204Z 216DEG 37KT 3061 9090

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KLG
Local storm report, Mar 22, 4:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
523 PM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     FLASH FLOOD      BATON ROUGE             30.45N 91.13W
03/22/2022                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            HIGH WATER REPORTED AT ACADIAN THRUWAY
            UNDERPASS. ROAD IS CLOSED DUE TO HIGH WATER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Amite

When
March 22, 4:30 PM CST to 5:59 PM CST
Where
Amite County, 1 mi W of Mt Olive to 1 mi SW of Mt Olive
Cause
Heavy Rain
Reported by
Public
Coordinates
31.348, -90.737

Three feet of water covered roads near the intersection of Wroten Road and Townsend Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013963.